Cutaneous malignancies during treatment with efalizumab and infliximab: When temporal relationship does not mean causality.
ABSTRACT Some of the traditional psoriasis therapies, such as PUVA therapy and ciclosporin, have been linked to an increased incidence of non-melanoma skin cancer. More recently, an increased risk of cancer has also been a concern with newly introduced biologic agents. The authors report a case of multiple cutaneous squamous cell carcinomas arising on the lower limbs of a patient receiving efalizumab first and subsequently infliximab following many years of treatment with conventional therapies including PUVA and ciclosporin. Both these previous therapies likely contributed to the development of the skin tumors of this patient. Several case reports have documented that the use of tumor necrosis factor (TNF)-α inhibitors may be associated with non-melanoma skin cancer, in particular squamous cell carcinoma. However, case reports, although numerous and well documented, do not fulfil the requirements for testing a cause-effect hypothesis. Since data from animal models indicate that TNF inhibition does not increase the incidence of malignancies, additional longer-term studies are necessary to ascertain whether a link exists between anti-TNF-α and non-melanoma skin cancer above that normally observed in psoriasis patients.